Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 11, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Aug 3, 2023, 2:09 AM CDT for 13 counties in Texas. It took effect at Aug 3, 2023, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2023, 2:09 AM CDT (07:09 UTC)
- In effect from
- Aug 3, 2023, 12:00 PM CDT
- Expired
- Aug 3, 2023, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Llano County, TX, Travis County, TX, Williamson County, TX
The radar
The Austin/San Antonio radar (KEWX), 50 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 7.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 3064 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009 WWUS84 KEWX 030709 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 209 AM CDT Thu Aug 3 2023 ...Increased Fire Danger Continues across South Central Texas... .Recently a combination of extremely dry fuel dryness and elevated fire weather conditions have been producing wildfires with high resistance to control per the Texas A&M Forest Service. Based on these observed impacts a decision has been made to issue a Red Flag Warning across portions of the Hill Country and I-35 corridor this afternoon and evening. TXZ171>173-188>193-205>208-040200- /O.NEW.KEWX.FW.W.0011.230803T1700Z-230804T0200Z/ Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis- Bastrop-Bexar-Comal-Guadalupe-Caldwell- 209 AM CDT Thu Aug 3 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR WIND, LOW RELATIVE HUMIDITY, AND CRITICALLY TO EXTREMELY DRY FUELS FOR PORTIONS OF THE HILL COUNTRY AND I-35 CORRIDOR... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 9 PM CDT this evening. * WINDS...South 10 to 15 mph with occasional gusts near 20 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
665 WWUS84 KEWX 031751 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1251 PM CDT Thu Aug 3 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels and elevated fire weather conditions continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed impacts, and the continued persistence of critically to extremely dry fuels, an additional Red Flag Warning has been issued for Friday afternoon over portions of Hill Country and the I-35 Corridor. TXZ171>173-188>193-205>208-040200- /O.NEW.KEWX.FW.W.0012.230804T1700Z-230805T0200Z/ /O.CON.KEWX.FW.W.0011.000000T0000Z-230804T0200Z/ Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis- Bastrop-Bexar-Comal-Guadalupe-Caldwell- 1251 PM CDT Thu Aug 3 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND, LOW RELATIVE HUMIDITY AND CRITICALLY TO EXTREMELY DRY FUELS FOR PORTIONS OF HILL COUNTRY AND THE I-35 CORRIDOR... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT FRIDAY FOR WIND, LOW RELATIVE HUMIDITY AND CRITICALLY TO EXTREMELY DRY FUELS FOR PORTIONS OF HILL COUNTRY AND THE I-35 CORRIDOR... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM CDT Friday. * WINDS...South 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 3, 12:33 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 3, 12:33 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1233 AM CDT Thu Aug 3 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 202 PM CDT Wed Aug 2 2023
Excessive heat and wildfire concerns remain the primary weather
impacts. A 596-597 dm ridge centered in NE TX today continues to
bring hot, dry conditions to the region. Mostly clear skies and
light S to SW winds in the morning have begun to turn more to the
SSE this afternoon, and will increase a tad with the push of the sea
breeze this evening. Temperature trends today have looked similar to
yesterday, and highs of 98-106 are again expected. We've still been
seeing dew points mix downwards into the 50s and 60s for most areas
in the afternoons, which is good news for heat indices but bad news
for fire weather concerns (See Fire Weather section for more info).
Tomorrow, we do expect some slight changes from persistence. The
upper ridge will weaken ever so slightly as it meanders around the
region. Temps at 850 mb are forecast to be a touch cooler, and at
the surface we expect highs to be 1-2 degrees cooler than yesterday
and today. However, afternoon dew points will be higher, and so heat
indices will actually increase relative to today. We don't
anticipate reaching Excessive Heat Warning thresholds on a
widespread basis, although heat indices may approach 113 mainly in
Fayette and Lavaca counties. For now, a Heat Advisory will be issued
for counties along and east of I-35 plus Llano and Burnet. Above
normal low temperatures in the 70s to near 80 are forecast for the
next two mornings.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 202 PM CDT Wed Aug 2 2023
The stagnant weather pattern will continue into the long term period.
A 500 mb high will remain over Texas through Saturday and then shift
slightly to the west. While the center of this high will move toward
NM, heights over our CWA will remain close to the same as they are
today. This will mean the hot, dry weather will continue through the
long term period. Low temperatures will be from the middle 70s to
near 80 and highs will generally be from 100 to 105. A few of the
highest spots will be in the upper 90s and some places in the Rio
Grande Plains will be above 105. Heat Advisories and Excessive Heat
Warnings will likely be needed, but we will continue to make these
decisions day by day.
&&
.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT Thu Aug 3 2023
Clear skies prevail late this evening. Stratus is forecast to
develop after 09Z from near SAT-BAZ and expand north through the
early morning hours, producing MVFR ceilings. The stratus should
dissipate around 14Z-15Z with VFR conditions through the remainder of
the day. Wind speeds are forecast to diminish overnight to around
5-10 KT. An increase in wind speeds to around 10-12 KT from the
southeast is forecast Thursday afternoon, with an additional increase
in wind speed and as well as gusts Thursday evening behind the sea-
breeze boundary.
&&
.FIRE WEATHER...
Issued at 202 PM CDT Wed Aug 2 2023
Recently a combination of extremely dry fuel dryness and elevated
fire weather conditions have been producing wildfires with high
resistance to control per the Texas A&M Forest Service (TFS). Based
on these observed impacts, and after coordination with TFS, a Red
Flag Warning remains in effect across portions of the Hill Country
and I-35 corridor this afternoon and evening. Fuel conditions in
this region, combined with minimum RH values of 18-30% and wind
speeds of 10-15 mph with gusts to 20 mph, will continue to support
similar fire behavior impacts. A Fire Danger Statement is in effect
for the remainder of the region.
For Thursday, we expect temperatures to be a degree or two cooler,
with higher moisture content in the afternoon than the past couple
of days. As a result, minRH values should be higher tomorrow, in the
25-35 percent range for most location. Llano and Burnet Counties are
likely to see slightly lower values but still above 20 percent. For
that reason, we currently do not expect to need a Red Flag warning
tomorrow, however elevated to near critical conditions are still
forecast and a slight change in forecast conditions could warrant
the RFW for a couple of our northeastern counties. At the very
least, a Rangeland Fire Danger Statement will be needed
almost everywhere, addressed by the overnight shift.
Residents are urged to exercise extra care with any outdoor
activities that could inadvertently ignite a wildfire.
&&
.CLIMATE...
Issued at 202 PM CDT Wed Aug 2 2023
8/03 8/04 8/05 8/06
AUS 105/2011 105/2011 105/1951 104/2013
ATT 107/1923 107/2011 106/2011 105/2013
SAT 103/2022 103/2022 104/2013 105/2013
DRT 106/1996 105/2022 105/1951 107/1964
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 104 79 106 79 / 0 0 0 0
Austin Bergstrom Intl Airport 102 77 103 79 / 0 0 0 0
New Braunfels Muni Airport 103 77 104 78 / 0 0 0 0
Burnet Muni Airport 103 77 104 78 / 0 0 0 0
Del Rio Intl Airport 104 81 106 81 / 0 0 0 0
Georgetown Muni Airport 103 78 104 79 / 0 0 0 0
Hondo Muni Airport 102 76 104 76 / 0 0 0 0
San Marcos Muni Airport 103 77 104 77 / 0 0 0 0
La Grange - Fayette Regional 103 78 102 79 / 10 0 0 0
San Antonio Intl Airport 102 78 103 78 / 0 0 0 0
Stinson Muni Airport 104 78 105 79 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Williamson-
Wilson.
&&
Short-Term...KCW
Long-Term...05
Aviation...76Hazardous weather outlook, Aug 2, 9:06 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 906 PM CDT Wed Aug 2 2023 TXZ171>173-183>194-202>209-217>225-228-031100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 906 PM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated afternoon into early evening temperatures and heat index values are expected through the next week across South Central Texas. Additional Excessive Heat Warnings and Heat Advisories will likely be needed for portions of the region during this time. There remains a risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. An increased fire danger will continue across South Central Texas through remainder of the week and into next week. Drought cured fuels, hot temperatures and low humidity, and occasionally breezy winds in the afternoon and evening may combine to produce fires that spread rapidly and exhibit high resistance to control. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:41 PM CDT | Heat Advisory | EWX | Atascosa, Bastrop, Bexar, Burnet, Caldwell, Comal and 15 more | 32 hr |
| Aug 3, 12:51 PM CDT | Red Flag Warning | EWX | Bastrop, Bexar, Blanco, Burnet, Caldwell, Comal and 7 more | 32 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.